Forum

× click new topic to start your post

cisplatin/gemzar

11 years 11 months ago #9195 by emom
Yup, I know you are right. I am trying and plan to spend the week before my next cycle resting up, but I sure feel like a slug just because I am so used to being on the go! I still can't believe how drastic my life has changed since this time last year when I had NO clue what was brewing in my body. The ironic thing is that some of the changes have actually been good. I do wish I had a crystal ball, though! I'd sure like to be able to prepare for what is next.

Thanks for your advice.

Please Log in or Create an account to join the conversation.

11 years 11 months ago #9164 by wendy
Yes, I also think fatigue is the worst thing of all...but so are infections during chemo...so don't get a cold or pneumonia again, please! Wash your hands a lot. The faucets, door knobs, light switches, toilet bowl flusher, fridge door handle, all the things that are touched by many hands. And don't use one of those anti-bacterials, plain old soap and water is said to be just as good, or use something like "Windex" (reminds of that movie "MY Big Fat Greek Wedding" and them using Windex for everything!).

People are often advised to avoid crowds during their chemo treatments. So...you can't exactly be your people-person self at this time, you have to be focused on yourself and don't be shy about letting anyone know it.

Take good care,
Wendy

Please Log in or Create an account to join the conversation.

11 years 11 months ago #9149 by emom
Thanks, Wendy! I know your advice is good. But I am such a stubborn old bat, I just can't seem to get it thru my thick skull that I can't do what I used to! I have overdone the last couple of days and am paying for it now. Thank heaven my fingers are okay so I can type away! I woke up this morning with a little wheezing in my chest and am so afraid it will get worse. I landed up in the hospital in June with pneumonia. Now with the weather change here in Colorado, it seems like everyone I come in contact with has a cold.

I am a people person and it is hard for me to stay away from the the action. I really do need to heed your advice though, I know that. I don't cut my body any slack and that is mainly because it has always served me sooo well. I guess I should have a little pity on it, huh? But thanks for sharing your experience. I think the fatigue is the worse of all. Knowing I may have it for a while, I guess I should resign myself. I just can't wait for the chemo to be done. Somehow I feel like when it is over, I might be able to get my life back to some semblance of its old self...not totally...I know it never will be the same, but at least so I can start being a little more active than I am now! So, here is to you and me and all of those making the best they can of this cancer that has become such a common place monster among us!!

Please Log in or Create an account to join the conversation.

12 years 14 hours ago #9088 by wendy
It's so hard but true that cancer treatments are worse than the disease. But don't forget that without treatments the disease would definitely rear its ugly head sooner or later, and it's not a pretty sight either.

I had nerve damage after my mastectomy for bc (breast cancer), went to the pain specialist at the cancer center and told her I felt fine until I got surgery and started treatments (anti-hormonals for 5 yrs....pretty tough, too). She said, "That's what they all tell me." When I had radiation, each week I'd tell the radiologist, "It hurts, it's tight, it's sore, I'm exhausted, feel sick, weak, etc" and he'd write in my file, "Everything is going very well."

Ah..the irony.

I have lived with chronic fatigue since treatments started in Jan. 2000. Even though they ended 2 years ago I have to plan around my energy level, my life is very different from "before", I'm a different person. Not the life of the party anymore but asleep before 12! I used to be just getting started at 12, it was my job (a singer/musician) and I'd get home around 5:00AM.

I had to ditch my 25 yr career because I had no choice and could not muster it up anymore. But I had a very good, long run and don't mind that it's over.

I hope you have a better recovery than I did. I know so many women with blc who had hard chemo like you, return to their jobs and lives and don't complain nearly as much as I do about the after effects of treatments. It is truly an individual thing.
It's said that exercise is the best way to beat fatigue....then I roll over in bed and think, "that's it for today!"

Thankfully I've found other ways to be happy, instead of staying out all night partying(working)I spend the day pursuing more sedentary ways of being creative...heheh.

I know that you have children, so that makes it a whole other ballgame, one where you can't really afford the luxury of being fatigued. That, plus the fact you were athletic to begin with are two things in favor of you being one of the people that have an excellent recovery, and get back on their feet. Motivation, children have a way of inspiring it.

But...it will take some time, so be patient and go easy on yourself. Enlist the help of those around you, let them understand how you are feeling. Don't even try to be superwoman now. Not until chemo is done and in the past.

Wishing you well,
Wendy

Please Log in or Create an account to join the conversation.

12 years 19 hours ago #9085 by emom
Thank you all for responding. I am a Kaiser Permanente patient. I have been fairly okay with my treatment there, but haven't received a whole lot of info pertinent to the side effects of the cispl/gem. I did have an audiology appt and they told me that the hearing loss if it gets worse can be aided, but it most likely will be permanent. The neuropathy they tell me can also get better or it can be permanent. I have heard from others that it lessens as you get farther away from the treatment.

But, it is the fatigue that I am most impatient with. I hate not being able to do the things I used to do. As for the cancer....I would never even know I had it if it wasn't for the chemo! I never had symptoms to speak of. They never even appeared unitl I got a bronchitis and then it all kind of went to hell in a handbasket from there. Stage four...I just couldn't believe it! I still sometimes fantasize that they are going to tell me that they made a mistake and I never had cancer at all. That would really tick me off though...to go from a healthy exercising active superwoman to a lady who has to plan her trips up and down the staris because she can hardly drag herself up any stairs at all...ohhh that is pathetic. It just doesn't seem fair to take a typically healthy life and have to save it by screwing it up with a poison that leaves such yucky side effects...some of them to be with me for as much life as I can eek out of it!!!

But, you know.....I have a lot to live for, so despite my complaining, I am very grateful for the poison. I don't think God's done with me yet, so I welcome the effects as long as they give me some quality time. And I am so thankful to have found such wonderful company on this journey we share. I heard someone say recently that a happy person is one who enjoys the scenery while going through a detour. I have found lots of good things on this detour....if someone would tell me that they could take this all away, I'd have to think really hard about it.

Please Log in or Create an account to join the conversation.

12 years 1 day ago #9032 by wendy
Hi Emom,

Cisplatin sometimes causes neuropathy and hearing loss, in fact they sometimes do tests to check hearing so they can compare before and after..

Here's a message from a man in our discussion group who had neuropathy (tingling in hands and feet, he was left with a permanent limp) after his chemo treatments, how he treated his side effects; I've also heard other who used L-Glutamine to combat hearing loss from cisplatin as well:

"Oncologist often give B-12 shots to help ward off neuropathy.
Also, L-Glutamine is reported to help. It is available at health food stores usually in powdered from only. It can be had in capsules from A1-Supplements.
( http://www.a1supplements.com/L-Glutamine-500-mg-120-Caps-p-1508.html ). I tried both and noticed a slight improvement on starting each of them but no long term permanent improvement. I believe I waited too long to start my battle with the problem."

I would ask your doctor if these supplements could be used to combat the symptoms and hopefully protect you from further damage.

I'm sorry you are having these side effects, and I truly hope it will go away along with every last cancer cell.

Wendy

Please Log in or Create an account to join the conversation.

  • Not Allowed: to create new topic.
  • Not Allowed: to reply.
  • Not Allowed: to add Files.
  • Not Allowed: to edit your message.
Moderators: Cynthiaeddieksara.anne

Users

Total Online: 1 User and 1648 Guests 
Regor's AvatarRegor

Legend: Site Administrator Global Moderator User Banned

Statistics

Today Total Opened: 0 Today Total Answered: 1 Latest User: LouB
Yesterday Total Opened: 0 Yesterday Total Answered: 0
Total Posts: 52796 Total Subjects: 6870 Total Users: 8448
Powered by Kunena Forum